Argh! I just lost my whole response. And it took a really long time to type. 😡
Okay, one more time….
Hi @cbarefoot82, welcome. 🙂
You would be surprised how many people still think kids with ADD just need a good spanking. But we have come a long way.
I have been taking Vyvanse for about 8 months now and I’m at 60 mg. My doctor had the same concerns about blood pressure and kept me at 20 mg for an agonizing 4 months. When he finally increased it and my blood pressure went down he didn’t have an argument anymore. (low blood pressure is not a typical response)
My experience at the moment is that it isn’t working at all. I’m forgetful, scattered, spacey, lazy and unmotivated….. Perfectly normal. in other words. I am actually going to try gradually reducing the dosage to see if there is any change.
However, everyone is different and you can’t tell how you will react based on anyone else’s experience.
I just have a few words of advice:
First, you have to give it time to work. It may take a few weeks to really be able to tell how much of a difference it makes. 20 mg is a really low dose for most people and you won’t feel that much difference with it. Also, because of the way it works, you don’t really feel it “kick in” like other meds.
Second, your doctor is right to be cautious about increasing it. She is probably too cautious because most doctors don’t understand how the meds work very well, but it is better to be safe than sorry.
Third, don’t double your dosage like that. Especially since you have had high blood pressure. Vyvanse is a lot stronger than it seems and going up too fast can be bad. It’s also really easy to overshoot and end up taking too much. Dr. Charles Parker recommends increasing by no more than 10 mg a week. Since the capsules only come in 20 mg increments, you need to use water titration to do that. I’ll go get the link to the article explaining it in a minute. Trying to do that was how I lost everything the last time.
And last but not least, the dreaded “you have to do the work yourself”. The medication can only do so much. You still need to work at it and learn to control your symptoms. You are doing great by changing habits and adopting a healthier lifestyle. Eating properly, sleeping enough, drinking plenty of water and exercising are all important. You need to identify the areas where you have trouble and try to find coping strategies that will work as well.
You might want to go talk to your pharmacist about your concerns and see what they have to say too. They have more knowledge about the meds and how they work than the doctors do. And just try to explain things to your doctor and work with her on it. You could also consider the option of switching to a different medication.